Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 17, 2023, 4:31 PM CDT for Briscoe County, Swisher County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 17, 2023, 5:20 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Swisher County, TX
The radar
The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:31 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 17, 2:31 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Lubbock TX 231 PM CDT Sat Jun 17 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 224 PM CDT Sat Jun 17 2023 As of 1:30 pm the dryline was located from Hart to Levelland to Welch. This dryline will continue to shift to the east this afternoon to near the I-27/US-87 corridor. Ahead of the dryline, southeast winds are bringing upper 60s to lower 70s dewpoints into the forecast area. A shortwave trough was denoted in water vapor imagery shifting east across northeastern New Mexico this afternoon and the lift from this wave should assist in thunderstorm development later this afternoon. Quite a bit of capping remains across the forecast area however guidance indicates a small corridor in the vicinity of the dryline where capping should be minimized with 700mb temps around 12-13 degrees C. Convergence along the dryline in combination with increasing lift from the shortwave should be capable of breaking through the marginal cap and hence isolated to scattered convective development is expected. CAM guidance has been more robust with convective development across our area with the past several runs as well boosting confidence in that scenario therefore have increased PoP chances across the Rolling Plains and far southeastern Texas Panhandle. The environment will be conducive for supercellular development as effective bulk shear values of 50-60 kts are in place thanks in part to a 100kt 250mb jet streak rotating over the area. Thermodynamically we are also primed as lapse rates steepen with the approaching shortwave leading to MLCAPE values of 2000-3000 J/Kg along the I-27/US-87 corridor and points east. Therefore, if a thunderstorm can break through the cap severe weather is likely to occur and with nearly straight hodographs splitting supercells would be possible. With limited low-level hodograph curvature and drier air near the surface the main threats will be large hail up to tennis balls and damaging wind gusts to 75 mph. This activity will race off to the east this evening with dry conditions expected by sunset. A weak cold front will drop south through the forecast area late tonight shifting winds to the north. These northerly winds will help temperatures cool a bit more tonight compared to yesterday with 50s across the far southwestern Texas Panhandle to northwestern South Plains and 60s elsewhere. Upper-level ridging will begin to expand over the forecast area on Sunday with the ridge axis remaining to our west. This will keep skies mostly sunny with temperatures warming back into the 90s area wide. /WI && .LONG TERM... (Sunday night through next Friday) Issued at 224 PM CDT Sat Jun 17 2023 No significant changes to the extended forecast. High heat approaching advisory levels (especially over the southern South Plains) can be expected the first half of the upcoming work week. The the center of the persistent subtropical ridge meandering over northern Old Mexico will continue to do so through the extended period, with an amplified ridge axis extending north through Texas into the remainder of the Plains states. A signal for increased precipitation chances due to shortwaves from the Polar Jet well to our north transecting the ridge axis later in the week will help to 'cool' temperatures back into the 90s for Thursday and Friday. High heat will return for the beginning of next weekend as the ridging expands across western CONUS with no Polar Jet intrusions to interrupt the increasing H50 heights and thickness'. && .AVIATION... (18Z TAFS) Issued at 1249 PM CDT Sat Jun 17 2023 VFR conditions are expected through the majority of this TAF period. A dryline will mix east through the day today with breezy southwesterly winds developing behind it therefore KLBB and KPVW should see breezy conditions this afternoon and early evening. A few thunderstorms may be possible along and east of the Caprock escarpment this afternoon and early evening as well. If thunderstorms develop large hail, gusty and erratic winds, and frequent lightning will be likely. It remains unclear if thunderstorms will impact KCDS so have left any mention out of the TAF at this time but the most likely time frame would be between 20z and 01z. Winds just off the surface will quickly ramp up this evening leading to a period of LLWS however as a cold front moves south these winds will weaken late tonight. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....55 AVIATION...58
Hazardous weather outlook, Jun 17, 2:13 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 213 PM CDT Sat Jun 17 2023 TXZ021>044-181915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 213 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a slight chance of severe thunderstorms developing near the Caprock escarpment late this afternoon and then moving into the Rolling Plains through the early evening. Large hail up to tennis ball size and damaging wind gusts to 75 mph are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may be possible Wednesday through Friday across portions of the far southern Texas Panhandle, South Plains and Rolling Plains. Temperatures will approach 100 to 105 degrees across portions of the South Plains and Rolling Plains Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:00 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 28 min |
| Jun 17, 5:05 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 55 min |
| Jun 17, 5:55 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 66 min |
| Jun 17, 6:23 PM CDT | Tornado Warning | LUB | Stonewall | 22 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.